Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 91, NWS Denver/Boulder, CO

June 8, 2024Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 8, 2024, 2:10 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2024, 2:10 PM MDT (20:10 UTC)
Expired
Jun 8, 2024, 2:45 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 44 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:26 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 360 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:39 AM MDT, 2 hours 31 minutes earlier. Its key messages:

  • Severe storms possible along the Urban Corridor and likely on the northeast plains this afternoon with large hail and damaging winds the main threats.
  • More thunderstorms Sunday and Monday with a lower severe threat but a risk of heavy rain and localized flooding.
  • Minor snowmelt impacts from rising streams, mainly in Grand County. Thunderstorms this weekend could further increase stream flow.
  • Hot and mainly dry weather towards the middle to end of next week. There is potential for a day or two to need a Heat Advisory, most likely Thursday.
Area forecast discussion, Jun 8, 11:39 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1139 AM MDT Sat Jun 8 2024

.KEY MESSAGES...

- Severe storms possible along the Urban Corridor and likely on
  the northeast plains this afternoon with large hail and
  damaging winds the main threats.

- More thunderstorms Sunday and Monday with a lower severe threat
  but a risk of heavy rain and localized flooding.

- Minor snowmelt impacts from rising streams, mainly in Grand
  County. Thunderstorms this weekend could further increase stream
  flow.

- Hot and mainly dry weather towards the middle to end of next
  week. There is potential for a day or two to need a Heat
  Advisory, most likely Thursday.

&&

.SHORT TERM /Through Sunday/...
Issued at 1138 AM MDT Sat Jun 8 2024

Early Forecast Discussion issuance for the short term to capture
the upcoming severe weather this afternoon.

Upper level trough will continue to progress east across Utah and
western Colorado this afternoon providing lift for thunderstorm
development. MLCAPE reaches 1000-1500 J/kg ahead of the convection
along the Front Range and up to 2000 J/kg over the plains. This
combined with 0-6 Bulk Shear to around 40 knots will lead to
strong/severe thunderstorms. A few supercell thunderstorms will be
possible at first with large hail (greater than 2 inches) and
damaging winds. Storms then grow into a line with strong winds
becoming the main threat. Hi-Res models in good agreement showing
bowing segments in the line of thunderstorms, which may lead to
very strong wind gusts (greater than 75 mph). The timing for the
strongest storms across the Urban Corridor looks to be noon to 3pm
and for the eastern plain, it will be a little later 2-6 pm.

Isolated/scattered showers and weak thunderstorms will remain
possible through mid evening once the strong/severe storms move
off to the east. Brief heavy rain and lightning are the main
threats with this. Low clouds and areas of fog move into eastern
Colorado overnight, which will result in mild overnight lows.

For Sunday, upper level ridging begins to build over the Four
Corners with weak northwest flow aloft over eastern Colorado. At
the surface, high pressure will be centered over the Northern and
Central Plains. Clockwise flow around the high will bring
southeast to east winds across eastern Colorado. This will
continue to transport low level moisture into the area. Low clouds
will form overnight and continue into Sunday morning. The moist
layer may be thick enough to produce light rain/drizzle over far
eastern Colorado. Some of these clouds will linger into the
afternoon. The reduced sun leading to cooler temperatures will
stabilize the airmass over the eastern plains. However, west of a
line roughly from Greeley to DIA to Colorado Springs, better
clearing will allow for more heating with highs in the lower 80s.
IF temperatures reach the lower 80s, MLCAPE climbs to 1000-1500
J/kg. Enough instability for strong to severe storms. Shear, will
be on the weaker side so no organized severe threat is expected,
but brief one inch or slightly larger hail will be possible. Heavy
rain may be a greater concern due to slower storm movement and
high running streams/rivers from snow melt. Still some uncertainty
how much and how far east the clearing will take place, but most
of the 12Z models runs show scattered thunderstorms late Sunday
afternoon across the Front Range (west of I-25).

&&

.LONG TERM /Sunday through Friday/...
Issued at 415 AM MDT Sat Jun 8 2024

There's been some convergence in model solutions for Sunday and
Monday, though significant questions remain on whether it will be
too cool for much convection and the related severe storm and
flooding threats. The NBM does seem to be a fair consensus solution
with highs from the mid 70s in the northeast corner to around 80
near the mountains on both days. Depending on the dew points, this
may be a little shy of the convective temperature, which would lead
to convection being forced by upslope into the foothills and the
plains ridges, but then probably able to drift east or southeast for
a while after initiation. Warmer solutions would have more storms on
the plains, while the cooler solutions would be pretty well capped
over the plains but likely still have some showers and a few storms
over the foothills.

The lack of shear will limit any severe threat, though there could
still be a weakly capped 1000-1500 J/kg if the warmer end of the
forecast range is realized, enough for some severe hail with
stronger pulses. The main threat though should be heavy rain with
precipitable water around an inch and storm motions under 10 knots.
In this pattern sometimes the initial storms are stationary for an
hour or two, and the greatest threat is for that to happen in a
susceptible area. After that, there should be some storm motion into
the low level winds but a localized storm producing 1 to 3 inches of
rain in a couple of hours would still be possible in areas just east
of the mountains in the late afternoon and evening.

Monday had been looking a little drier and warmer, and possibly more
of a severe threat if it got warm enough. But now it looks like the
winds aloft will still be fairly light and the low level air may not
be much different, with a little drying possibly offsetting any
warming. Threats may be similar to Sunday or less due to the drying.

Not much change to the warming and drying forecast for the rest of
the week. We've got low to mid 90s for Wednesday through Friday with
Thursday the warmest day. It could be a few degrees warmer than
that. Still questions about timing of some moistening Friday, but
the current slight cooling and chance of storms is reasonable. It
could be slower to get here.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1138 AM MDT Sat Jun 8 2024

Thunderstorms are expected to affect the Denver airports this
afternoon, in the 19-23Z time frame. A few of the storms will be
strong/severe with hail and strong outflow winds. After the first
round of storms, additional weaker storms will be possible through
02Z. Southeast winds are expected to prevail after the convection
ends and then winds end up a southerly drainage direction after
06Z. Low clouds (1000-2000 feet) move into eastern Colorado
overnight with about a 30 percent chance for them to reach DEN. If
low clouds reach DEN, the main time window would be 12-16Z.
There's a chance for thunderstorms late Sunday afternoon, after
23Z. The best chance for storms are expected to stay south and
west of DEN with the best chances for APA and BJC.

&&

HYDROLOGY...
Issued at 415 AM MDT Sat Jun 8 2024

Elevated flows continue across the upper Colorado River basin and
additional rainfall this weekend could lead to further increase in
the flows. Remain cognizant of the dangers of these cold flows,
and be aware of any Flood Advisories.

Thunderstorms will be likely across the recent burn areas today
through Monday. The strongest storms may occur today, but with
strong winds aloft, they will be moving quickly. Therefore, there
is a minor threat of flash flooding today. The plains are under
marginal risk per the Excessive Rainfall Outlook (WPC) for today.
This threat mainly applies further east. Stronger winds aloft
should favor quicker moving storms to keep this threat limited.

The flow aloft will weaken on Sunday and Monday which will lead
to slower moving storms. Considering strong storms are still
possible on Sunday, there will be a moderate threat for flash
flooding. By Monday, storms will likely be weaker and the threat
will be lower.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM...Gimmestad
AVIATION...Meier
HYDROLOGY...Gimmestad/Mensch
Hazardous weather outlook, Jun 8, 11:03 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Sat Jun 8 2024

COZ030>051-091715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Sat Jun 8 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon and early evening. Storms
are expected to first form late this morning to around noon over
the Front Range Mountains and Foothills. Storms will intensify as
they track eastward. Large hail (1-2" diameter) and damaging
winds (up to 75 mph) will be possible. The greatest threat for
storms across the Urban Corridor will be noon to 3pm. For the
plains the main window for severe storms will be 3pm to 7pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are likely Sunday over the Front Range
and in areas just east of the mountains including Denver.
Elsewhere, isolated thunderstorms are expected. The threat of
severe storms is lower, but heavy rain is possible with some of
the storms.

There will be a drying and warming trend next week. There will
still be a threat of a few severe storms on Monday, then the storm
activity will be very limited as hot weather returns.

There is a limited threat for flash flooding over the burn areas
today through Monday, with the greatest threat on Sunday
afternoon.

Very hot conditions appear likely on Thursday. There may need to
be heat-related highlights as the early season heat may be
impactful.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after Noon.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:02 PM MDTSpecial Weather StatementBOUWeld43 min
Jun 7, 7:41 PM MDTSpecial Weather StatementBOUBroomfield, Denver49 min
Jun 7, 7:54 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver36 min
Jun 7, 9:08 PM MDTSpecial Weather StatementBOUJefferson37 min
Jun 8, 1:15 PM MDTSevere Thunderstorm WarningBOULarimer45 min
Jun 8, 1:34 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert41 min
Jun 8, 2:06 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington39 min
Jun 8, 2:14 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Jun 8, 2:41 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld49 min
Jun 8, 2:44 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington31 min
Jun 8, 2:46 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln44 min
Jun 8, 2:53 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld37 min
Jun 8, 3:14 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington, Weld46 min
Jun 8, 3:19 PM MDTSpecial Weather StatementBOUDenver41 min
Jun 8, 3:24 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan, Morgan, Weld36 min
Jun 8, 3:24 PM MDTSevere Thunderstorm WarningBOULincoln36 min
Jun 8, 3:28 PM MDTSpecial Weather StatementBOUBoulder47 min
Jun 8, 3:29 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln46 min
Jun 8, 3:34 PM MDTAreal Flood AdvisoryBOUMorgan, Weld3 hr
Jun 8, 3:49 PM MDTSevere Thunderstorm Warning Destructive damage threatBOULincoln41 min
Jun 8, 3:58 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUAdams, Arapahoe, Morgan, Washington47 min
Jun 8, 3:58 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln32 min
Jun 8, 4:17 PM MDTAreal Flood AdvisoryBOULincoln3 hr
Jun 8, 4:20 PM MDTTornado WarningBOUMorgan, Washington25 min
Jun 8, 4:26 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington49 min
Jun 8, 4:28 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln47 min
Jun 8, 4:42 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert33 min
Jun 8, 4:55 PM MDTAreal Flood AdvisoryBOUAdams, Morgan, Washington3 hr
Jun 8, 5:07 PM MDTSevere Thunderstorm WarningBOUWashington23 min
Jun 8, 5:09 PM MDTAreal Flood AdvisoryBOUArapahoe, Elbert2 hr
Jun 8, 5:11 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington49 min
Jun 8, 5:15 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln30 min
Jun 8, 5:24 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Jun 8, 5:25 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington35 min
Jun 8, 5:26 PM MDTAreal Flood AdvisoryBOUWashington2 hr
Jun 8, 5:26 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln14 min
Jun 8, 5:39 PM MDTSevere Thunderstorm WarningBOULincoln51 min
Jun 8, 5:48 PM MDTAreal Flood AdvisoryBOUGrand112 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.